Increased serum lithium concentration secondary to treatment with tiaprofenic acid and fosinopril

Ann Pharmacother. 1996 Dec;30(12):1411-3. doi: 10.1177/106002809603001210.

Abstract

Objective: To describe a patient in whom the administration of tiaprofenic acid and fosinopril was associated with decreased lithium clearance, resulting in increased serum lithium concentrations.

Case summary: A woman treated with lithium for bipolar affective disorder was concurrently treated with tiaprofenic acid 200 mg tid for shoulder pain. Previously initiated treatment with fosinopril was maintained during this time. The urinary lithium clearance was decreased during this combination therapy, necessitating a reduction in the lithium dosage.

Discussion: Lithium is approximately 80% reabsorbed in the proximal tubule, and the addition of tiaprofenic acid may have resulted in enhanced tubular lithium reabsorption. The possible influence of concurrent fosinopril therapy may also have contributed to altered lithium pharmacokinetics in this case.

Conclusions: Serum lithium concentrations should be monitored if patients taking lithium are treated with tiaprofenic acid.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Angiotensin-Converting Enzyme Inhibitors / adverse effects*
  • Angiotensin-Converting Enzyme Inhibitors / therapeutic use
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Bipolar Disorder / blood
  • Bipolar Disorder / drug therapy*
  • Bipolar Disorder / metabolism
  • Drug Interactions
  • Drug Therapy, Combination
  • Female
  • Fosinopril / adverse effects*
  • Fosinopril / therapeutic use
  • Humans
  • Lithium / blood*
  • Lithium / urine
  • Metabolic Clearance Rate / drug effects
  • Propionates / adverse effects*
  • Propionates / therapeutic use

Substances

  • Angiotensin-Converting Enzyme Inhibitors
  • Anti-Inflammatory Agents, Non-Steroidal
  • Propionates
  • tiaprofenic acid
  • Lithium
  • Fosinopril